Dear Dr. Roach: I’m a healthy and fit 23-year-old man, and I eat healthy and work out. In the past four or five years, my vision has gotten worse, so I wanted to get laser eye surgery. Then I found out that my prolactin is high (everything else is fine).
They found that I may have a prolactinoma tumour, but that it is only 0.4 mm in diameter, which I was told is not large enough to push on the optic nerve and affect my vision. Could the high prolactin (normal range stops around 12, I believe, and mine is at 17.50) cause me to have any symptoms, such as erectile dysfunction (which I have somewhat), blurred vision or anything else? I was told by the endocrinologist that I don’t need any drugs, but I feel like it could help if I could at least try it.
A prolactinoma is a tumour in the pituitary gland, which sits right under the optic chiasm, where the two optic nerves meet from the eyes on their way to the visual-processing parts of the brain. A large tumour can press on the nerve and cause a loss of vision.
A tumour that is 0.4 mm is really, really small. The pituitary gland is roughly pea-size (8 mm or so in height, though this varies), so 0.4 mm is very small indeed. A pituitary tumour is called a macroadenoma (”macro” for “large,” “adenoma” for “glandular tumour”) if it is 10 mm or larger. I believe your doctors when they say it is very unlikely to cause any visual changes.
Erectile dysfunction and other sexual changes are common features of high prolactin levels. However, the studies I read on prolactin causing ED all had prolactin levels much higher than what you have. I couldn’t find cases of ED with a prolactin of 17.5. However, that doesn’t mean it can’t happen.
The drug treatments, such as cabergoline, for prolactinoma are generally safe; however, they can have serious side-effects and shouldn’t be taken lightly. I also would be sure you have your testosterone level checked, since that can be low in men with prolactin-producing tumours.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu